Wyoming, 2016Winter Storm in Wyoming, December 27 to 28, 2016
December 27 to 28, 2016 · NWS RIW · 1 event in 1 county or zone
An upper level disturbance passed over Wyoming and brought locally heavy snow to the Tetons. The highest amount recorded was 14 inches at the Grassy Lake SNOTEL.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passed over Wyoming and brought locally heavy snow to the Tetons. The highest amount recorded was 14 inches at the Grassy Lake SNOTEL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 10:00 AM MST, 0 minutes earlier.
Area forecast discussion, Dec 27, 10:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1000 AM MST Tue Dec 27 2016
.SHORT TERM...Tuesday through Thursday night (issued 753 AM MST
Tue Dec 27)
The weather pattern today reminds me of the classic poem The Charge
of the Light Brigade. The most famous line in the poem is "Cannons
to the left of them, cannons to the right of them." For the next day
to day and a half, the meteorological equivalent would be "Snow to
the left, wind to the right, substitute west and east for left and
right." So, we will split the discussion into West of the Divide
and East of the Divide.
West of the Divide...Snow is the big story here. Things are quiet
right now but precipitation should begin to develop this morning as
some overrunning moves into the area. At this point, the models are
showing mainly light precipitation through most of the day,
although wind will increase significantly through the afternoon.
The rubber will likely meet the road tonight and early Wednesday
morning as a powerful 150 knot jet moves into the area and enhances
lift. Things will likely get nasty across the area for around a 12
hour period as bulk of the storm moves across. As mentioned in the
previous discussion, there will be a lot of wind with this system
as well. As a result, we have upgraded most of the watches to
warnings with all the models zeroing in on the Tetons and Jackson
Valley as the epicenter for the heaviest snow. The models are
indicating not as much for the Salt and Wyoming Range so we opted
to go with an advisory since the any warning level amounts would be
above pass level and impact a bit less.
Most of the models show the best moisture moving out of the area by
mid Wednesday morning. However, with gusty winds continuing and
unstable northwesterly flow resulting in possible snow banding, we
elected to run the highlights through the afternoon across northern
areas. Conditions should improve late in the day as the jet moves
away and winds decrease. The exception may be in Sweetwater County.
MOS is close to high wind criteria there. For now, we will punt on
that and let the day crew consider any potential highlights since
it would not be until the 3rd period. Otherwise, ridging building
over the area will bring a tranquil pattern from later Wednesday
through Thursday night as the models have trended slower with the
arrival of the next system. And like the previous couple of systems,
the air behind this system is Pacific in origin, not Arctic, so
temperatures will be chilly be not overly cold.
East of the Divide...Again, the concern here shifts to wind. With
the powerful jet moving into the area and most of the area in the
favored right front quadrant to enhance downward momentum, the 700
millibar winds of 50 to 55 knots will be forced down in many areas
and bring gusty winds. At this point, the high wind warnings look
good and will be continued as is for now. And with the wind, low
visibility with blowing snow will also continue. One question today
is how far with the wind be able to mix out the inversions. And the
models are split on that. For now, we decided to let continuity ride
and kept things on the cool side. As for the chance of
precipitation, other than the slight chance of some blowover, it
would be restricted to the mountains with the strong downsloping
flow. Late tonight, 700 millibar flow will decrease after the
passage of the cold front so the wind should decrease somewhat.
Wednesday at this point looks more tranquil and mainly dry. The
inversions should be gone so most areas should get to or close to
the 30s with a decent breeze in many areas. However, as the winds
decouple Wednesday night and the sky clears, it will get chilly
Wednesday night, but not bitterly cold. At this point, Thursday
looks dry under a ridge of high pressure.
.LONG TERM...Friday through Tuesday
Friday and Friday night, a shortwave trough over southern
Alberta/Saskatchewan will push east southeast into the Upper
Midwest/N. Great Lakes area while a stronger shortwave trough off
the Pacific NW Coast pushes south, and becomes closed off across
northern/central California. A weak cold front is expected to push
south across the area late Friday into Friday night. Ahead of this
front there could be strong to high wind in the Absaroka/Cody
Foothills and windy conditions in typical wind corridor. Looks
like much of the snowfall will remain north of the area Friday,
but should spread south into the area Friday evening. Although
forcing looks to be weak with this system it does have a shear
axis and possibly some right entrance region of an upper jet.
North & Northwest Wyoming will have the best shot of light snowfall
with this system.
By Saturday mainly dry conditions are expected as the shear axis
should be weakening, and any impact from the upper jet will be moving
away.
Global models are in decent agreement with a strong upper
low/trough sliding south along the British Columbia Coast Saturday
and into the Pacific Northwest by Saturday night. At the same time
models show strong upper level ridging building into Alaska in
wake of this system which will allow for some Arctic air to push
into the Cowboy State early next week. On Sunday as the main
trough becomes established over the Western U.S., the combination
of QG forcing with the trough, baroclinic zone becoming
established over the west, and a moist southwest flow should
result in snow breaking out over much of the west Sunday. As the
Arctic cold front pushes south across the area Sunday night and
Monday, there is a good potential for snow breaking out east of
the Divide if model trends continue. Overall the ECMWF is a tad
faster than the GFS and Canadian models. It is still early, but
this system has the potential for significant snowfall. Have begun
to increase PoPs for this system, but they are still relatively
low especially east of the Divide.
By Tuesday, a moist westerly flow will continue the chance of
light snowfall across western Wyoming, along with bitter cold
temperatures.
.AVIATION.../12Z ISSUANCE/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
Areas of snow have developed over NW WY and will continue to spread
east and south through the afternoon. Widespread MVFR/IFR
conditions will occur in NW WY through 06Z Wed. KJAC airport will
be impacted by wind and snow today into tonight and Wednesday.
VFR conditions will prevail in southwest WY through 21Z. Then snow
is expected at the KPNA airport after 21Z through 18Z Wed with
MVFR to IFR conditions. Wind will combine with the snow by 12z. MVFR
conditions will occur at KBPI airport by 03Z with lower ceilings
and VCSH and IFR to MVFR conditions by 06Z with -sn and blsn.
KRKS airport will remain VFR through the period with a gusty west
wind through the period.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will occur at the terminal sites. Strong wind
will create blowing and drifting snow at KCPR and KCOD airports,
with visibility below 6NM at times.
.FIRE WEATHER...
Another system moving into the west will bring another round of
moderate to heavy snow to many areas in the western mountains, along
with some very gusty winds. Meanwhile, dry weather will be the rule
East of the Divide. Inversions should weaken a bit today allowing
for slightly warmer temperatures in the basins. Strong winds will
continue in the lee of the Absarokas and across the southwestern
Wind Corridor from the Red Desert through Casper. Wednesday should
be more tranquil with less wind for most areas with the exception
of Sweetwater County.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Wednesday for WYZ003-019-020.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ024-025.
Winter Storm Warning until 5 PM MST Wednesday for WYZ013-023.
Winter Storm Warning until 5 PM MST Wednesday for WYZ012.
Winter Weather Advisory until 5 PM MST Wednesday for WYZ014-015.
Winter Weather Advisory until 11 AM MST Wednesday for WYZ001.
Winter Weather Advisory until 11 AM MST Wednesday for WYZ002.
&&
SHORT TERM...Hattings
LONG TERM...WM
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 27, 2:16 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
216 AM MST TUE DEC 27 2016
WYZ001>020-022>030-281215-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
216 AM MST TUE DEC 27 2016
...HIGH WIND WARNINGS FOR THE CODY FOOTHILLS...GREEN
MOUNTAINS...AND NATRONA COUNTY THROUGH TONIGHT...
...WINTER STORM WARNING AND ADVISORIES IN EFFECT FOR MUCH OF THE
WESTERN MOUNTAINS AND VALLEYS THROUGH WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW AND WIND INCREASING ACROSS THE WESTERN MOUNTAINS AND VALLEYS.
PLEASE SEE WINTER WEATHER PRODUCTS AND FORECASTS FOR DETAILS.
BREEZY TO WINDY CONDITIONS DEVELOPING ACROSS MUCH OF THE AREA
WITH HIGH WINDS LIKELY IN THE CODY FOOTHILLS AND FROM THE
RATTLESNAKE RANGE TO NATRONA COUNTY. PLEASE SEE HIGH WIND
WARNINGS AND FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...LINGERING SNOW AND WIND ACROSS THE WEST. STRONG WIND
POSSIBLE IN SWEETWATER COUNTY.
SUNDAY AND MONDAY...A STORM SYSTEM COULD BRING SIGNIFICANT
SNOWFALL OVER THE WEST. AN ARCTIC COLD FRONT EXPECTED SUNDAY NIGHT
AND MONDAY WITH SOME SNOWFALL SPREADING EAST OF THE DIVIDE. BITTER
COLD TEMPERATURES ACROSS THE ENTIRE AREA MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY WIND
DAMAGE. THANK YOU.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 27, 10:00 AM MST to December 28, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The Grassy Lake SNOTEL reported 14 inches of snow. On top of the Jackson Hole Ski Resort, 12 inches of new snow was measured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, December 27 to 28, 201619 events
- High Wind and Strong Wind in Massachusetts, December 27, 2016$12,000 · 50 kt wind · 11 events
- Winter Storm and Heavy Snow in Idaho, December 27 to 28, 201613 events
- Winter Weather in Wyoming, December 27 to 28, 20165 events
- Winter Storm in Montana, December 27 to 28, 20163 events
- Strong Wind in Rhode Island, December 27, 2016$500 · 3 events
- Heavy Snow in Idaho, December 27 to 28, 20163 events
- Winter Weather in Colorado, December 27 to 28, 20163 events
- Blizzard and Winter Storm in Idaho, December 27, 20162 events
- High Wind in Montana, December 27, 201669 kt wind · 2 events
- Heavy Snow in Oregon, December 27, 20161 event
- High Wind in Oregon, December 27, 201658 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666082.